With summer in full swing, your patients are likely spending ample time outdoors. Be sure to remind them that if they take certain medications for rheumatoid arthritis (RA), they may be more susceptible to sunburns and skin rashes.
Photosensitivity and RA Medications
Photosensitivity, or extreme sensitivity to ultraviolet (UV) rays from the sun, is a side effect of some RA medications. Patients who take these drugs may develop skin rashes and burns even with limited sun exposure.1
There are 2 types of photosensitive reactions your patients might experience: phototoxic and photoallergic. In phototoxic reactions, the drug becomes activated by UV rays from the sun. A skin rash reminiscent of a sunburn will appear typically within 24 hours. In photoallergic reactions, UV exposure alters the structure of the drug so that the immune system views it as an antigen, thereby activating an allergic response.1
A number of medications used to treat RA may cause photosensitivity, including2:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen
If your patients take any of these medications for RA, encourage them to take the following preventive measures to protect their skin2,3:
- Apply sunscreen with a sun protection factor (SPF) of 30 or above and reapply every 3 hours
- Select a water-resistant sunscreen if they are swimming or sweating profusely
- Apply sunscreen on the lips (some products are formulated for this use)
- Limit time spent outside when the sun is at its peak around midday
- Wear long pants, long sleeves, and a hat with a wide brim
- Wear sunglasses with UV light protection
- Avoid tanning booths
- Cunha JP. Sun-sensitive drugs (photosensitivity to drugs). MedicineNet. Reviewed April 26, 2018. Accessed July 25, 2019.
- Levine B. Rheumatoid arthritis medication: beware of sunburn if you take these drugs. Everyday Health. Updated May 15, 2017. Accessed July 25, 2019.
- Sun allergy (photosensitivity). Harvard Health. Published October, 2018. Accessed July 25, 2019.